Texas, 2010

Heavy Snow and Winter Weather in Texas, February 22 to 23, 2010

February 22 to 23, 2010 · NWS LUB · 23 events in 23 counties and zones

A winter storm brought heavy snow and deadly travel conditions to the South Plains of west Texas during the 22nd and 23rd. Snow began to overspread the the extreme southwestern Panhandle and the northwestern South Plains around sunset on the 22nd, and then spread southeastward to encompass most of the region by late evening.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$350,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A winter storm brought heavy snow and deadly travel conditions to the South Plains of west Texas during the 22nd and 23rd.

Snow began to overspread the the extreme southwestern Panhandle and the northwestern South Plains around sunset on the 22nd, and then spread southeastward to encompass most of the region by late evening. By the pre-dawn hours of the 23rd, at least three distinct east-west oriented bands of heavy snow had developed over the western and central South Plains and the southern Rolling Plains. These bands resulted in localized 4 to 8 inch accumulations. A post-storm survey by meteorologists from the Texas Tech University West Texas Mesonet revealed a ten mile-wide swath of 6 inch accumulations over portions of the southwestern South Plains that extended from between Bledsoe (Cochran County) and Bronco (Yoakum County) eastward to west of Ropesville (Hockley County) associated with one of these bands.

Sub-freezing daytime temperatures that preceded the snowfall contributed to rapid changes in driving conditions immediately following the onset of precipitation. Area roadways quickly became treacherous, and 65 weather-related accidents were reported in Lubbock (Lubbock County). At least 16 accidents were reported elsewhere across the South Plains. A Lubbock police officer suffered a broken arm when her cruiser collided with a pickup truck near the intersection of 6th Street and Frankford in one such accident. A 20-year-old man was killed and his passenger was injured when their pickup truck slid off of Interstate 27 and rolled north of Plainview (Hale County). One motorist was injured in a three-vehicle collision near Levelland (Hockley County). A dozen vehicles reportedly slid off of U.S. Highway 84 between Lubbock and Slaton in Lubbock County, and many flights from Lubbock's Preston Smith International Airport were canceled or delayed.

Total economic damages were estimated at $350,000

A list of reported snow accumulations follows: 8 inches in Post (Garza County), 6 inches over rural areas of southern Cochran and Hockley Counties and northern Terry and Yoakum Counties, 5 inches in Post (Garza County), 5 inches in Southland (Garza County), 5 inches in Tahoka (Lynn County), 4 inches in Abernathy (Hale County), 4 inches in Aspermont (Stonewall County), 4 inches in Lubbock (Lubbock County), 3 inches in Brownfield (Terry County), 3 inches in Childress (Childress County), 3 inches in Denver City (Yoakum County), 3 inches in Dimmitt (Castro County), 3 inches in Friona (Parmer County), 3 inches in Jayton (Kent County), 3 inches in Muleshoe (Bailey County), 3 inches in Plains (Yoakum County), 3 inches in Rhea (Parmer County), 3 inches in Spur (Dickens County), 3 inches in Tulia (Swisher County), 2 inches in Crosbyton (Crosby County), 2 inches in Floydada (Floyd County), 2 inches in Flomot (Motley County), 2 inches in Guthrie (King County), 2 inches in Hart (Castro County), 2 inches in Kirkland (Childress County), 2 inches at Lake Alan Henry (Garza County), 2 inches in Levelland (Hockley County), 2 inches in Morton (Cochran County), 2 inches in Olton (Lamb County), 2 inches in Paducah (Cottle County), 2 inches in Plainview (Hale County), 2 inches in Ropesville (Hockley County), 2 inches in Silverton (Briscoe County), 2 inches in Shallowater (Lubbock County), 2 inches in Turkey (Hall County), 2 inches at White River Lake (Crosby County), 1 inch in Littlefield (Lamb County), 1 inch in Matador (Motley County), and 1 inch in Memphis (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 22, 3:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 22, 3:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CST MON FEB 22 2010

.SHORT TERM...
UPPER TROUGH EXTENDS FROM NEBRASKA TO NRN ARIZONA WITH A BIT OF A
LOW CLOSED OFF IN THE BASE OF THE TROUGH. MODELS CONSISTENT IN
BRINGING THIS MOSTLY OPEN TROUGH EASTWARD ACROSS THE SRN HIGH PLAINS
EARLY TUESDAY. INCREASING SYNOPTIC SCALE LIFT UNDERWAY WITH 88-D
NETWORK SHOWING A BROAD AREA OF SNOW ACROSS CNTL INTO ERN NEW
MEXICO. PATTERN TYPICALLY FAVORS SUB-WARNING SNOWFALL WITH POTENTIAL
FOR HEAVIEST SNOWFALL SOUTH AND WEST OF A FRIONA TO BROWNFIELD LINE.
HOWEVER...MODELS CONTINUE TO SHOW AN AREA OF MID-LEVEL FRONTOGENESIS
MOVING SEWD FROM NERN NEW MEXICO THIS AFTN TO THE WRN PANHANDLE THIS
EVENING THEN WEAKENING AS IT SHIFTS TOWARD THE ROLLING PLAINS LATE
TONIGHT. TIMING OF THIS MESOSCALE SOURCE OF LIFT AFFECTING THE FCST
AREA IS SIMILAR TO THAT OF THE SYNOPTIC SCALE UPPER LIFT AND COULD
ENHANCE SNOWFALL AMOUNTS IN THE BROAD AREA OF SNOWFALL OR LEAD TO
BANDING AND ENHANCED TOTALS IN THIN BANDS IN A WSW-ENE ORIENTED
FASHION. THIS EXTRA LIFT WILL BE REQUIRED TO GET SNOW TOTALS BUMPED
INTO WARNING CRITERIA. HOWEVER AN AREA OF CONCERN IS ISENTROPIC
UPGLIDE QUICKLY SHIFTING OVER TO DOWNGLIDE BY 06Z IN THE SRN
PANHANDLE AND BY 15Z ACROSS THE SRN ZONES POTENTIALLY DECREASING
POTENTIAL FOR HIGHER AMOUNTS...ESPECIALLY ACROSS THE NRN HALF OF THE
WARNING/ADVISORY AREAS. HENCE CONFIDENCE OF HITTING 4 INCH MARK IS
MODERATE. ALTHOUGH AM NOT CONVINCED OF SEEING WIDESPREAD WARNING
CRITERIA BEING MET...POTENTIAL FOR 4 INCH PLUS AMOUNTS IN CURRENT
WARNING AREA HIGH ENOUGH NOT TO DOWNGRADE ATTM. PREVIOUS HAZARDS
WILL BE KEPT FOR THIS PACKAGE.

FORCING PROGGED TO SHIFT QUICKLY SOUTH OF THE FCST AREA BY MID
MORNING TUESDAY WITH LIKELY POPS HANGING ON EARLY ACROSS THE EXTREME
SRN PART OF THE FCST AREA BEFORE DROPPING BELOW MENTIONABLE LEVELS.
POTENTIAL SNOW FIELD AND PROXIMITY OF LINGERING CLOUD COVER MAY LEAD
TO COOLER HIGH TEMPS ACROSS THE SOUTH THAN THOSE OF THE NORTH WITH
PREVIOUS MAX TEMP GRID LOOKING FINE ATTM.

&&

.LONG TERM...
TROUGH WHICH WILL GIVE US A BIT OF WINTRY PRECIP IN THE SHORT TERM
SHOULD BE JUST PAST THE REGION BY 00Z WED WITH NRLY FLOW ALOFT AND
GENTLE RIDGING IN ITS WAKE.  THE FLOW QUICKLY TRANSITIONS BACK TO
TROUGHINESS BY EARLY THURSDAY AS WE CATCH THE TAIL END OF A PAC
NORTHWEST DISTURBANCE.  THE NEXT MAJOR DISTURBANCE NEARS THE FOUR
CORNERS REGION LATE SATURDAY WHICH MAY GIVE US OUR NEXT CHANCE OF
SIGNIFICANT WINTRY PRECIPITATION.

SNOW WITH THE CURRENT SYSTEM SHOULD BE WELL INTO THE HILL COUNTRY AT
THE START OF THE FCST PD WITH NRLY/NWRLY FLOW IN PLACE AT THE SFC
THENCE SWRLY FLOW BECOMING ESTABLISHED LATE WEDNESDAY WITH THE
POTENTIAL FOR NEAR 50 DEGREE TEMPERATURES BY THURSDAY.  AM NOT
ENTIRELY CONVINCED THAT LL MOISTURE ADVECTION WILL BE AS STRONG AS
PRESENTLY ADVERTISED BY THE GFS/NAM.  STILL...THERE WILL EXIST THE
POTENTIAL FOR SOME SHOWERY PRECIP ACROSS THE REGION.  PRECIP TYPE
WITH THIS SYSTEM LOOKS TO BE MAINLY OF THE LIQUID VARIETY ALTHOUGH A
MIX WITH SNOW MAY BE POSSIBLE OVERNIGHT...PARTICULARLY ACROSS THE
NORTH. HAVE GENERALLY UNDERCUT GUIDANCE ON HIGHS IN PART DUE TO
THE EXPANSIVE CLOUD COVER FOR MUCH OF THE WEEK.

THE SYSTEM PROGGED TO INFLUENCE THE REGION ON SUNDAY LOOKS TO BE
QUITE STRONG WITH YET ANOTHER CHANCE FOR SIGNIFICANT SNOWFALLS
ACROSS THE REGION WITH A TROWAL DEVELOPING ON THE NORTH SIDE OF THE
UPPER LOW.  HAVE UNDERCUT MOS SUBSTANTIALLY THIS WEEKEND BASED ON
THE EXPECTED PATTERN.  WILL NOT TRY TO ASCERTAIN MUCH IN THE WAY OF
SPECIFIC SNOW AMOUNTS AT THIS TIME AS MUCH CAN CHANGE BETWEEN NOW
AND THEN.  26

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        28  20  36  19  51 /  30 100  10   0   0
TULIA         29  22  38  19  50 /  20 100  10   0   0
PLAINVIEW     30  23  36  20  51 /  20 100  10   0   0
LEVELLAND     33  23  34  23  55 /  20 100  20   0   0
LUBBOCK       32  24  35  23  53 /  20 100  20   0   0
DENVER CITY   37  24  33  25  55 /  20 100  60   0   0
BROWNFIELD    35  24  34  25  55 /  20 100  50   0   0
CHILDRESS     34  26  41  25  54 /  10  70  10   0   0
SPUR          32  26  35  25  53 /  10  90  30   0   0
ASPERMONT     35  27  36  25  53 /  10  90  70   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ021-027-028-033>035-039>041.

WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ022>024-029>031-036>038-042>044.

&&

07/26
Hazardous weather outlook, Feb 22, 3:33 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CST MON FEB 22 2010

TXZ021>044-232145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
333 PM CST MON FEB 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

WINTER WEATHER

SNOW WILL SPREAD ACROSS THE AREA TONIGHT WITH THE HEAVIEST AMOUNTS
EXPECTED TO OCCUR GENERALLY SOUTH AND WEST OF A FRIONA TO LUBBOCK
TO O'DONNELL LINE AND LIGHTER AMOUNTS TO THE EAST OF THIS LINE. A
WINTER STORM WARNING AND A WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR MEASURABLE SNOWFALL WILL PERSIST INTO TUESDAY
MORNING...PARTICULARLY ACROSS THE SOUTHERN ROLLING PLAINS. A
WINTER STORM WARNING AND A WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT THROUGH NOON TUESDAY.

OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Feb 22, 3:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CST MON FEB 22 2010

TXZ025-026-032-231000-
HALL-CHILDRESS-COTTLE-
INCLUDING THE CITIES OF...MEMPHIS...TURKEY...CHILDRESS...PADUCAH
340 PM CST MON FEB 22 2010

...LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE TONIGHT ACROSS THE
NORTHERN ROLLING PLAINS...

AREAS OF LIGHT SNOW ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE
NORTHERN ROLLING PLAINS. BRIEF PERIODS OF MODERATE SNOW MAY RESULT
IN ACCUMULATIONS AROUND AN INCH IN SOME AREAS. HEAVIER SNOW AMOUNTS
ARE EXPECTED JUST TO THE WEST FOR AREAS ON THE CAPROCK.

EXPECT TO ENCOUNTER SLICK AND POSSIBLY SNOW COVERED ROADS LATER
TONIGHT AND EARLY TUESDAY. ALLOW EXTRA TIME FOR SAFE TRAVEL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 8 heavy snow. Local standard time, as filed.

Heavy Snow, Yoakum

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Terry

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Heavy Snow, Lynn

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Heavy Snow, Garza

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Heavy Snow, Stonewall

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Heavy Snow, Cochran

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Hockley

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Hockley forecast zone
Injuries
0 direct, 1 indirect
Property damage
$100,000
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Heavy Snow, Lubbock

When
February 22, 5:00 PM CST to February 23, 6:00 AM CST
Where
Lubbock forecast zone
Injuries
0 direct, 1 indirect
Property damage
$200,000
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Weather, King

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 22, 5:00 PM CST to February 23, 5:00 AM CST
Where
Hale forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Hale2010-02-2220MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211626, 211627, 211628, 211629, 211630, 211631, 211632, 211633, 211634, 211635, 211636, 211637, 211638, 211639, 211640, 211641, 211642, 211643, 211644, 211645, 211646, 211647, 211648.